Idaho, 2014

Heavy Snow in Idaho, March 9 to 10, 2014

March 9 to 10, 2014 · NWS PIH · 1 event in 1 county or zone

Heavy snow fell in high elevations of the Upper Snake River Highlands. SNOTEL amounts were 9 inches at White Elephant and 13 inches at Phillips Bench.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

Heavy snow fell in high elevations of the Upper Snake River Highlands. SNOTEL amounts were 9 inches at White Elephant and 13 inches at Phillips Bench.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Mar 9, 3:05 AM MST, 6 hours 55 minutes earlier.

Area forecast discussion, Mar 9, 3:05 AM MST, 6 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
405 AM MDT SUN MAR 9 2014

.SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT. THE LATEST SATELLITE
IMAGERY WAS SHOWING A WARM AND VERY MOIST PACIFIC STORM SYSTEM
ADVANCING THROUGH THE PAC NW STATES THIS MORNING. THE LEADING EDGE
OF THE SYSTEM WILL OVERSPREAD THE NORTHERN AND CNTRL MOUNTAINS TODAY
WITH SNOW LEVELS RANGING FROM AROUND 6500 TO 7000 FEET WELL INTO THE
NIGHT. SOUTHWEST FACING ASPECTS WILL RECEIVE THE BULK OF THE
PRECIPITATION WITH A STRONG BURST OF ACCUMULATION ANTICIPATED
OVERNIGHT AS THE MAIN STORM TRACK BEGINS TO SETTLE INTO THE CNTRL
MOUNTAINS. THUS HAVE CONVERTED THE WINTER STORM WATCH TO A WARNING
ABOVE 7000 FEET IN THE CNTRL MOUNTAINS STARTING THIS AFTERNOON AND
ENDING MONDAY AFTERNOON...AND THE UPPER SNAKE HIGHLANDS TONIGHT
THROUGH MONDAY EVENING. BELOW 6500 FEET...MODERATE TO HEAVY RAINFALL
OVER EXISTING SNOWPACK WILL CREATE THE POTENTIAL FOR AREAL FLOODING
WITH SMALL STREAMS AND LOW LYING AREAS AT GREATEST RISK (MORE
INFORMATION BELOW IN THE HYDROLOGY SECTION). THUS HAVE INTRODUCED
AN AREAL FLOOD WATCH FOR THE WOOD RIVER REGION STARTING TONIGHT AND
CONTINUING THROUGH MONDAY...AND THE LOWER ELEVATIONS OF THE UPPER
SNAKE HIGHLANDS STARTING LATE TONIGHT AND CONTINUING THROUGH MONDAY
EVENING. PRECIPITATION WILL BEGIN TO OVERSPREAD THE SNAKE RIVER
VALLEY/PLAIN LATE TONIGHT CONTINUING THROUGH MONDAY AFTERNOON AS THE
STORM TRACK CONTINUES TO SINK SOUTH THROUGH THE REGION. NEAR
ADVISORY LEVEL WINDS ARE ANTICIPATED WITHIN THE SNAKE PLAIN MONDAY
AFTERNOON ALONG WITH A CHANCE OF THUNDERSTORMS ACROSS THE REGION AS
THE ATMOSPHERE DESTABILIZES. SNOW LEVELS WILL DROP SIGNIFICANTLY
MONDAY NIGHT WITH ACCUMULATIONS ANTICIPATED ACROSS THE UPPER AND
LOWER SNAKE RIVER PLAIN LATE MONDAY NIGHT/TUESDAY MORNING IN A
QUASI-CONVERGENT/UPSLOPE EVENT. HUSTON

EXPECT LINGERING MOUNTAIN SNOW OF 1 TO 2 INCHES ABOVE 6500 FEET
ASSOCIATED WITH AN EXITING SYSTEM ACROSS THE CARIBOU HIGHLANDS AND
THE WASATCH MOUNTAINS TUESDAY. WEDNESDAY AND THURSDAY LOOK FOR DRY
CONDITIONS ACROSS THE AREA AS UPPER LEVEL HIGH PRESSURE RIDGING
BUILDS BACK INTO THE AREA. LOOK FOR NEAR NORMAL TEMPERATURES ON
TUESDAY RISING SLIGHTLY ABOVE NORMAL WEDNESDAY AND EVEN MORE ABOVE
NORMAL ON THURSDAY. WYATT

.LONG TERM...THURSDAY THROUGH SUNDAY. BOTH THE GFS AND ECMWF HAVE
TRENDED TO A DRIER SOLUTION FOR THE LONG TERM. THURSDAY AND FRIDAY
LOOK THE DRIEST WITH A FEW PASSING CLOUDS ALONG THE DIVIDE. ON
FRIDAY MODELS ARE ALSO IN GOOD AGREEMENT OF BUILDING IN A RIDGE OFF
OF THE COAST LEAVING SE ID IN A NW FLOW. AT THIS POINT...ANY
SHORTWAVES THAT MOVE THROUGH WILL GO UP AND OVER OUR AREA AND SKIRT
PAST ALONG THE DIVIDE. THEREFORE...LEFT IN LOW CHANCE POPS ALONG THE
DIVIDE AND WY BORDER FOR FRIDAY AND SATURDAY BUT GENERALLY DRIED
THINGS OUT FOR SUNDAY AS THE RIDGE AXIS MOVES CLOSER OUR AREA.
TEMPERATURES STILL LOOK TO REMAIN ABOVE NORMAL THROUGH THE PERIOD. EP
&&

.AVIATION...AT VALLEY SITES...EXPECT CEILINGS TO BEGIN LOWERING
THROUGH THE DAY TODAY BUT REMAINING VFR. EXPECT BREEZY CONDITIONS
THIS AFTERNOON. THINGS WILL DETERIORATE MORE TO MVFR CONDITIONS
BEGINNING AROUND 10/09Z AS ANOTHER SYSTEM MOVES IN TONIGHT AND STAYS
THROUGH MUCH OF TOMORROW. FOR KSUN...RAIN SHOWERS EXPECTED TO BEGIN
MID DAY TODAY AND PERSIST THROUGH THE PERIOD WITH MVFR/IFR
CONDITIONS LIKELY. EP
&&

.HYDROLOGY...MODERATE TO HEAVY RAINFALL BELOW 6500 FEET COMBINED
WITH MELTING SNOW WILL CREATE AN INCREASED THREAT OF FLOODING FOR
SMALL STREAMS AND LOW LYING AREAS IN THE BIG AND LITTLE WOOD RIVER
REGION AND THE UPPER SNAKE HIGHLANDS. THESE AREAS INCLUDE THE CITIES
OF KETCHUM...HAILEY...ASHTON AND ST ANTHONY. A FLOOD WATCH HAS BEEN
ISSUED FOR THESE AREAS. FLOODING IS NOT EXPECTED FOR THE MAIN STEM
RIVERS AT THIS TIME. WYATT
&&

.PIH WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING TONIGHT THROUGH MONDAY EVENING ABOVE 7000 FEET
FOR THE IDZ019.

WINTER STORM WARNING FROM NOON TODAY THROUGH MONDAY AFTERNOON ABOVE
7000 FEET FOR THE IDZ018-031.

AREAL FLOOD WATCH TONIGHT THROUGH MONDAY BELOW 6500 FEET FOR IDZ031.

AREAL FLOOD WATCH FROM MIDNIGHT TONIGHT THROUGH MONDAY EVENING BELOW
6500 FEET FOR IDZ019.
&&
Hazardous weather outlook, Mar 9, 3:53 AM MST, 6 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
453 AM MDT SUN MAR 9 2014

IDZ017>025-031-032-101200-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
453 AM MDT SUN MAR 9 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

A WARM AND MOIST PACIFIC STORM SYSTEM WILL SPREAD INTO THE REGION
THIS AFTERNOON AND CONTINUE THROUGH THE NIGHT. A WINTER STORM
WARNING IS IN EFFECT FOR THE CENTRAL MOUNTAINS AND UPPER SNAKE
HIGHLANDS ABOVE 7000 FEET FOR SNOW AND BLOWING SNOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SNOW AND BLOWING SNOW WILL CONTINUE ACROSS THE CENTRAL MOUNTAINS AND
UPPER SNAKE HIGHLANDS ABOVE 7000 FEET THROUGH MONDAY EVENING. A WIND
ADVISORY MAY ALSO BE NEEDED WITHIN THE SNAKE RIVER PLAIN MONDAY
AFTERNOON AS THE STORM SYSTEM ADVANCES THROUGH THE REGION.
ACCUMULATING SNOW IS ANTICIPATED WITHIN THE SNAKE RIVER PLAIN MONDAY
NIGHT/TUESDAY MORNING ON THE TAIL END OF THE EXITING SYSTEM WHICH
MAY REQUIRE AN ADVISORY FOR THE POCATELLO AREA AS WELL. DRIER
CONDITIONS FOLLOW FOR THE REMAINDER OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Upper Snake Highlands

When
March 9, 10:00 AM MST to March 10, 11:00 PM MST
Where
Upper Snake Highlands forecast zone
Reported by
SNOTEL

Heavy snow fell in high elevations of the Upper Snake River Highlands. SNOTEL amounts were 9 inches at White Elephant and 13 inches at Phillips Bench.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2014Every state in 2014This day in weather historyWarnings in Idaho, March 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 506050.